Sympatholytic drugs include several different types of drugs, butall reduce blood pressure by inhibiting or blocking the sympathet-ic nervous system. They’re classified by their site or mechanism of action and include:
· central-acting sympathetic nervous system inhibitors (clonidine and methyldopa)
· alpha-adrenergic blockers (doxazosin, phentolamine, prazosin, and terazosin)
· mixed alpha- and beta-adrenergic blockers (carvedilol and la-betalol)
· norepinephrine depletors (guanadrel, guanethidine, and reser-pine—these are rarely used).
Most sympatholytic drugs are absorbed well from the GI tract, dis-tributed widely, metabolized in the liver, and excreted primarily in urine.
All sympatholytic drugs inhibit stimulation of the sympathetic ner-vous system, causing dilation of the peripheral blood vessels or decreased cardiac output, thereby reducing blood pressure.
If blood pressure fails to come under control with beta-adrenergic blockers and diuretics, an alpha-adrenergic blocker, such as pra-zosin, or a mixed alpha- and beta-adrenergic blocker, such as la-betalol, may be used. If the patient fails to achieve the desired blood pressure, the physician may add a drug from a different class, substitute a drug in the same class, or increase the drug dosage.
Sympatholytic drugs can create these drug interactions:
§ Carvedilol taken with antidiabetics may result in increased hy-poglycemic effect.
§ Carvedilol taken with calcium channel blockers may result in in-creased conduction disturbances.
§ Carvedilol taken with digoxin may result in increased digoxin levels.
§ Carvedilol taken with rifampin decreases carvedilol levels.
§ Clonidine plus tricyclic antidepressants may increase blood pressure.
§ Clonidine taken with CNS depressants may worsen CNS depres-sion.
§ Reserpine taken with diuretics or other hypotensive agents can increase the hypotensive effects of reserpine.
§ Reserpine taken with cardiac glycosides can lead to cardiac ar-rthymias.
Sympatholytic drugs can also produce significant adverse reac-tions. (See Adverse reactions to sympatholytics.)